ISSN 1941-5923

Logo



Limb shaking transient attacks in patients with severe bilateral carotid occlusive disease and antihypertensive medication

Aruna S. Malipeddi, Khalid M. Ali, Christine Roffe

Am J Case Rep 2008; 9:82-84

ID: 781991

Published: 2008-02-07


Background: Transient ischaemic attacks (TIAs) associated with severe bilateral occlusive carotid artery disease can present with unusual symptoms, such as involuntary limb movements. Shaking limb TIAs are often misdiagnosed as focal moto seizures, but are not epileptic in nature, and do not respond to antiepileptic medications. They are caused by cerebral hypoperfusion, especially in the border zone territories of cerebral arteries.
Case Report: A 72 year old lady with hypertension treated with ramipril and frusemide presented with 6 weeks of episodic twitching of the right arm which lasted about one minute and was precipitated by walking. A CT angiogram showed bilateral carotid artery occlusion. Her symptoms resolved following discontinuation of ramipril which led to an increase of her systolic blood pressure from 110 to 140 mmHg. A 68 year old lady with a history of hypertension and non insulin dependent diabetes mellitus presented with 4 weeks of involuntary movements in the right leg which almost invariably occurred when walking lasted 1-2 min and settled with rest. CT angiography revealed severe bilateral carotid stenosis. Reduction of antihypertensive medication (sotalol, amlodipine, frusemide, ramipril) led to an increase of her resting systolic pressure form 110 -120 mm Hg to 130-140 mmHg with resolution of her symptoms.
Conclusions: In patients with a history of hypertension who present with limb shaking TIAs and low normal blood pressure reduction of antihypertensive medication can lead to improvement of symptoms, and should be considered while awaiting surgical treatment, or in cases where surgical management is inappropriate.

Keywords: limb shaking transient ischaemic attack, cerebral blood flow, carotid artery stenosis



Back